Drought, Northwest Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
A majority of central and northern New Mexico received below normal precipitation during April 2014. As a result, severe (D2) or worse drought conditions expanded areawide and worsened for parts of the far east, central and west.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A majority of central and northern New Mexico received below normal precipitation during April 2014. As a result, severe (D2) or worse drought conditions expanded areawide and worsened for parts of the far east, central and west. An estimated 86 percent of the state was classified in severe drought or worse at the end of April, as compared to 65 per cent at the beginning of the month. Exceptional drought (D4) returned to far eastern New Mexico from the Clovis area north to Tucumcari and Clayton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 10:20 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1120 PM MDT MON MAR 31 2014 .AVIATION... 06Z TAF CYCLE VFR CIGS AND VIZ OVERNIGHT...WITH GUSTY SOUTHWEST WINDS DEVELOPING FROM 16Z ONWARD TUE MORNING. SOUTHWEST GUSTS TO 30 KTS OR HIGHER WILL PRODUCE LOCAL VIZ DROPS DUE TO BLOWING DUST...COVERAGE UNCERTAINTIES HAVE LEFT THESE OUT OF TAFS THIS ROUND. ALOFT...LARGE TROUGH OVER SOUTH CENTRAL CALIFORNIA WILL STRENGTHEN OVER NEVADA BY 06Z TUESDAY NIGHT...AS SURFACE LOW DEEPENS RAPIDLY OVER EASTERN COLORADO. EXCEPT FOR BLOWING DUST...VFR CIGS AND VIZ ELSEWHERE THROUGH 06Z TUE NIGHT. SHY && .PREV DISCUSSION...317 PM MDT MON MAR 31 2014... .SYNOPSIS... A BREAK IN BETWEEN STORM SYSTEMS WILL CONTINUE THIS EVENING. THE BREAK WILL BE SHORT-LIVED AS STRONG SOUTHWEST RETURN TO THE HIGHER TERRAIN OF WESTERN NEW MEXICO OVERNIGHT. STRONG SOUTHWEST WINDS WILL DEVELOP IN ALL AREAS OF CENTRAL AND NORTHERN NEW MEXICO TUESDAY AFTERNOON. AREAS OF BLOWING DUST WILL LIKELY DEVELOP TUESDAY AFTERNOON. THE STRONG WINDS CONTINUE WEDNESDAY AND WEDNESDAY NIGHT AS A ANOTHER PACIFIC STORM SYSTEM APPROACHES FROM THE NORTHWEST. THIS SYSTEM IS EXPECTED TO BE FARTHER SOUTH WITH ENOUGH MOISTURE FOR SCATTERED LOWER ELEVATION RAIN AND HIGH TERRAIN SNOW SHOWERS OVER THE NORTHERN THIRD OF THE STATE. A WEAKER PACIFIC STORM IS ON TRACK FOR LATE IN THE WORK WEEK WITH THE POSSIBILITY OF SPOT SHOWERS THROUGH THE WEEKEND. && .DISCUSSION... SOUTHEASTERN PORTION OF LARGE CLOSED LOW SPINNING JUST WEST OF THE OREGON/CALIFORNIA BORDER NOW STARTING TO BREAK/SHEAR OFF. THIS SHORT- WAVE/VORT LOBE FEATURE WILL BRING ANOTHER ROUND OF MODERATE TO STRONG WINDS TO CENTRAL AND NORTHERN NM TONIGHT AND PARTICULARLY TUESDAY AND TUESDAY NIGHT. MODELS IN GOOD AGREEMENT THAT WIND AT 700 MB WILL GRADUALLY INCREASE OVER WESTERN NM THIS EVENING AND OVER THE REMAINDER OF THE FORECAST AREA LATER TONIGHT. SUSPECT THAT VALLEYS AND BASIN BOTTOMS WILL HAVE DECOUPLED AND THAT THE WINDS WILL BE CONFINED TO THE HIGHER TERRAIN. THE STRONG WINDS SHOULD MIX DOWNWARD AROUND MID TO LATE MORNING TUESDAY. ISSUED WIND ADVISORY FOR THE VAST MAJORITY OF THE FORECAST AREA WITH A HIGH WIND WATCH FOR THE PEAKS OF THE SANGRES EASTWARD OUT ONTO THE NE HIGHLANDS AND RATON MESA. GIVEN THAT THE PEAKS WILL BE IN THE 65KT WIND SPEED AND DOWNSLOPING AND FUNNELING EFFECTS BETWEEN THE SOUTHERN SANGRES AND THE SANDIAS...ELECTED TO GO WITH A HIGH WIND WATCH FOR TUESDAY AFTERNOON AND EARLY EVENING FOR THESE AREAS. POTENTIAL FOR HIGH WINDS FROM SIERRA BLANCA EASTWARD TO ALTO...RUIDOSO AND THE SIERRA BLANCA AIRPORT AREAS EXISTS TUESDAY NIGHT INTO WEDNESDAY MORNING AS WINDS AT 700 MB INCREASE TO 50 KTS OR SO AROUND 6Z WED. THE STRONG WINDS WILL CONTINUE THROUGH THE DAY WEDNESDAY. AS THE MAIN UPPER LEVEL TROUGH MOVES CLOSER WEDNESDAY AFTERNOON...MODELS INDICATING THAT ENOUGH ATMOSPHERIC LIFT AND MOISTURE WILL BE PRESENT OVER THE NORTHWEST QUARTER OF THE STATE FOR SCATTERED SHOWERS. BEST LIFT AND INSTABILITY ASSOCIATED WITH THE UPPER TROUGH EXPECTED TO MOVE OVER THE NORTHERN QUARTER OF THE STATE THURSDAY. TEMPS AT 700 MB PLENTY COLD FOR SNOW DOWN TO ABOUT 6K FT. LIGHT SNOW ACCUMULATION A GOOD BET OVER THE NORTHERN MOUNTAINS...PARTICULARLY ABOVE ABOUT 7K FT. BACKDOOR SURGE WILL SHIFT THE BEST CHANCES FOR SNOW SHOWERS TO THE NORTHERN SANGRE DE CRISTOS EAST TO THE RATON/BARTLETT MESA AND NE HIGHLANDS THURSDAY EVENING. A WELCOMED BREAK IN THE STRONG WINDS ANTICIPATED FRIDAY AS A SHORT-WAVE RIDGE MOVES OVERHEAD. MODERATE TO STRONG WINDS RETURN TO MOST AREAS SATURDAY AFTERNOON...THIS TIME IN FROM THE NORTHWEST. STRONG TO VERY STRONG NORTHWEST WINDS ARE POSSIBLE SUNDAY AS THE FLOW ALOFT TRANSITIONS TO NWLY AND STRONG SFC LOW PRESSURE STRENGTHENS OVER CENTRAL TX. GFS AND ECMWF IN GOOD AGREEMENT THAT A HIGH AMPLITUDE RIDGE WILL GRADUALLY TRANSLATE EASTWARD OVER THE INTERMOUNTAIN WEST EARLY NEXT WEEK. ECMWF IS ABOUT 24 HOURS SLOWER WITH THIS TRANSITION...KEEPING MONDAY BREEZY TO WINDY AND COOLER THAN THE GFS. AT ANY RATE...LIGHT WINDS ALONG WITH TEMPERATURES ABOVE SEASONAL AVERAGES APPEAR ON TAP FOR NEXT WEEK. 33 && .FIRE WEATHER... MARGINALLY CRITICAL REST OF THIS AFTERNOON ACROSS THE NORTHEAST HIGHLANDS/NORTHEAST AND EAST CENTRAL PLAINS. CURRENT HIGHLIGHTS FOR TODAY STILL LOOK GOOD ALTHOUGH WIND SPEEDS WILL GRADUALLY LOWER ACROSS THE EAST...THUS THE EARLY ENDING TIME FOR THE RED FLAG WARNING. THE FOCUS EXPANDS FOR CRITICAL CONDITIONS ON TUESDAY. UPGRADED THE WATCH TO WARNING FOR ZONE 102...MAINLY THE UPPER RIO GRANDE VALLEY. LOOKED CLOSELY AT ZONE 109 OR THE WEST CENTRAL HIGHLANDS BUT DECIDED TO OPT OUT OF ISSUING A WATCH. HAINES VALUES LOOK TO BE LOWER ACROSS THE WESTERN THIRD TUESDAY AFTERNOON AND THE MODELS HAVE HELD STRONG ON THIS. STRONG WIND AND LOW HUMIDITY IS FORECASTED FOR THE WESTERN THIRD. WENT AHEAD AND ISSUED A FIRE WX WATCH FOR THE EASTERN PLAINS WEDNESDAY. HAINES VALUES ARE MARGINAL BUT HUMIDITY VALUES WILL REMAIN VERY LOW WITH STRONG WINDS AND ABOVE NORMAL TEMPERATURES BETWEEN 5 TO 10 DEGREES. AS FAR AS THE REST OF TODAY...WINDS WILL CONTINUE TO PICK UP ACROSS THE WESTERN HIGHLANDS AS THE NEXT MID LEVEL JET STREAK NOSES OVER THE AREA. WINDS WILL GRADUALLY DECREASE ACROSS THE EASTERN PLAINS BUT WILL BE A SLOW PROCESS. RED FLAG CONDITIONS COMBINED WITH VERY LOW HUMIDITY AND HAINES 5 TO 6 VALUES WILL IMPACT THE EAST. SKIES WILL BE MOSTLY SUNNY WITH A SMATTERING OF CIRRUS FLOWING IN FROM THE WEST. AS FAR AS TONIGHT...UPPER RIDGE WINDS WILL INTENSIFY. A VERY STRONG MID LEVEL DRY INTRUSION WILL FLOW IN FROM THE SOUTHWEST AND OVERLAY THE SOUTHWEST QUADRANT OF THE FORECAST AREA. LOWERED DEWPOINTS A LITTLE BIT TO ACCOUNT FOR THIS OVER THE HIGH TERRAIN. RH RECOVERIES WILL BE PRETTY POOR ACROSS MOST OF THE LOWLAND AREAS AS WELL AS MIDSLOPES. A WIND SHIFT ACROSS THE NORTHEAST IS STILL FORECASTED AND EXPECT HIGHER RECOVERIES BEHIND THE WIND SHIFT. TEMPERATURES WILL BE WARMER ACROSS WESTERN AND CENTRAL LOCATIONS BUT COOL ACROSS THE EAST. ABOVE NORMAL LOW TEMPS EXPECTED MOST AREAS TONIGHT. WINDS WILL PICK UP FAIRLY QUICKLY AS THE DAY PROGRESSES ON TUESDAY. ANOTHER SOUTHWEST WIND FLOW CASE ALTHOUGH THE ATMOSPHERE APPEARS TO BE A LITTLE MORE STABLE WITHIN THE MID LEVELS COMPARED TO WHAT WAS OBSERVED ON SUNDAY. A THICKER BAND OF HIGH CLOUDS SHOULD GENERALLY REMAIN SOUTH OF THE FORECAST AREA. ANOTHER BAND OF MID TO HIGH CLOUDS SHOULD IMPACT THE NORTHERN THIRD OR SO BUT SUSPECT A FAIR BIT OF SUNSHINE WILL REACH THE GROUND. THIS IS THE MAIN DIFFERENCE COMPARED TO SUNDAY/S EVENT...BOTTOMLINE...MORE SUNSHINE WHICH MEANS A SLIGHTLY MORE UNSTABLE NEAR SURFACE LAYER. HAINES 5 TO 6 VALUES SHOULD REMAIN ALONG AND TO THE EAST OF THE RIO GRANDE VALLEY. THIS WOULD JIVE WITH THE STRONGER MID LEVEL DRY INTRUSION. ABOVE NORMAL TEMPS EXPECTED ACROSS THE LOWLANDS AND ESPECIALLY FAVORING THE EASTERN PLAINS. STRONGEST WINDS EXPECTED OVER THE HIGH RIDGES AND AREAS TO THE LEE OF THE CENTRAL MTNS. LOW TO VERY LOW HUMIDITY VALUES WITH SEVERAL HOURS OF SINGLE DIGITS ACROSS THE LOWER/MIDDLE RIO GRANDE VALLEY AND EASTERN PLAINS. A REAL SOLID EARLY SPRING FIRE EVENT. THE MID LEVEL DRY INTRUSION SHOULD SHIFT SLIGHTLY TO THE EAST AND SOUTH TUESDAY NIGHT BUT POOR TO VERY POOR RECOVERIES WOULD REMAIN ACROSS SOUTHERN AND EASTERN AREAS...ESPECIALLY IMPACTING THE EASTERN PLAINS. MODELS SHOW STRENGTHENING OF THE MID LEVEL WIND FLOW DURING THE OVERNIGHT PERIOD...ESPECIALLY IMPACTING SOUTHERN AREAS SO FUSSED WITH THE WIND GRIDS ACCORDINGLY. THE FOCUS FOR THE MOST CRITICAL CONDITIONS WILL SHIFT SOUTH AND EASTWARD ON WEDNESDAY. STILL LOOKING AT A BREEZY TO WINDY DAY AREAWIDE. HUMIDITY VALUES IMPROVE ACROSS THE WEST AND NORTH. THERE IS SOME MODEL DISCREPANCIES IN THE DEWPOINTS FOR WEDNESDAY. NAM IS DRIER ACROSS THE WEST THAN THE GFS BUT FIGURE LOW LEVEL MOISTURE WOULD COME IN SO HEDGED TOWARDS THE GFS. SOME MEASURABLE PRECIPITATION AND SHOWER ACTIVITY COULD IMPACT THE NORTHWEST THIRD. HAINES VALUES ARE LOWER OVERALL BUT TEMP ANOMALIES REMAIN POSITIVE ACROSS THE EASTERN THIRD OR SO. NEAR TO COOLER THAN NORMAL ELSEWHERE. DECIDED TO HOIST A WATCH FOR ZONES 104 AND 108 OR THE EASTERN PLAINS. STRONG WINDS AND LOW HUMIDITY HOWEVER WOULD IMPACT PORTIONS OF ZONE 106/107 AND 103. TROUGH PASSAGE STILL EXPECTED FOR THURSDAY. COOLER TEMPERATURES AND HIGHER HUMIDITY WOULD ACCOMPANY THIS TROUGH PASSAGE. THE NORTHERN TIER HAS A GOOD SHOT OF SOME WETTING MOISTURE WITH THE TROUGH PASSAGE. SOUTHERN AND EASTERN AREAS WOULD BE ON THE DRIER AND WINDIER SIDE. DOESNT APPEAR THAT A WATCH WILL BE NEEDED FOR THE LOWER RIO GRANDE VALLEY AND SOUTHEAST PLAINS BUT STRONG WIND AND LOW HUMIDITY COULD BE PREVALENT THERE. STABILITY LOOKS TO BE THE LIMITER. DRIER FRIDAY WITH SHORTWAVE RIDGING. VENTILATION RATES LOOK TO BE PRETTY DECENT ON FRIDAY DESPITE THE RIDGING. UNSETTLED WEATHER PATTERN FOR THE WEEKEND. BOTH THE ECMWF AND GFS SHOW A TROUGH PASSAGE BUT ECMWF IS MORE BULLISH FOR PRECIP POTENTIAL THAN GFS. WITH THE UPCOMING EVENT...ECMWF WAS INITIALLY MORE BULLISH THAN GFS BUT THEN THEY FLIPPED FLOPPED SOLUTIONS. THUS...A DRIER BUT COOLER AND UNSETTLED SCENARIO IS MORE LIKELY. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ102>104-106>108. WIND ADVISORY FROM NOON TO 8 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ501>512-516>526-530>540. FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES...NMZ104-108. HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ513>515-527>529. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON MAR 31 2014 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT MON MAR 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING REMAINS IN EFFECT FROM LATE THIS MORNING THROUGH EARLY THIS EVENING FOR THE NORTHEAST HIGHLANDS...SANDIA...MANZANO AND GALLINAS MOUNTAINS AND CENTRAL HIGHLANDS AS WELL AS THE EAST CENTRAL PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS ARE EXPECTED. OTHERWISE...VERY STRONG WINDS OVER PORTIONS OF THE NORTHEAST AND CENTRAL SHOULD DIMINISH THROUGH THE MID TO LATE MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW HUMIDITIES ARE ANTICIPATED TUESDAY FROM THE RIO GRANDE VALLEY OVER THE NORTHEAST HIGHLANDS...NORTHEAST AND EAST CENTRAL PLAINS. VERY STRONG WINDS AND AREAS OF BLOWING DUST WITH REDUCED VISIBILITIES WILL ALSO BE A CONCERN ON TUESDAY...ESPECIALLY OVER NORTHWEST AND WEST CENTRAL NEW MEXICO...AND ACROSS THE NORTHEAST AND EAST CENTRAL. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR AREAS OF REDUCED VISIBILITY TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. SPOTTERS CAN ALSO VOLUNTEER THEIR REPORTS ON OUR FACEBOOK PAGE OR ON TWITTER USING THE HASHTAG N M W X.
40 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511007, 511008, 511009, 511010, 511011, 511012, 511013, 511014, 511015, 511016, 511017, 511018, 511019, 511020, 511021, 511022, 511023, 511024, 511025, 511026, 511027, 511028, 511029, 511030, 511031, 511032, 511033, 511034, 511035, 511036, 511037, 511038, 511039, 511040, 511041, 511042, 511043, 511044, 511045, 511046.